Skip to content
live

Cornwall area reporting increased drug-related overdose deaths

Most of the overdoses seem to link to purple heroin, the Eastern Ontario Health Unit said.
2018-12-11 SSP Suspected Purple Heroin
Suspected purple heroin seized. Photo supplied by the South Simcoe Police

After reports of increased fentanyl-related deaths in the Leeds, Grenville and Lanark area, Cornwall police and the Eastern Ontario Health Unit, too, are also reporting a rise in drug-related overdoses in Cornwall and the area.

Most of the overdoses, the Friday statement from the EOHU said, seem to be linked to opioids like "purple heroin" or “purple,” a substance that contains a dangerous mix of fentanyl, benzodiazepines and other substances.

There have also been reports of various substances such as yellow or orange fentanyl, which contain carfentanil, a lethal substance originally designed to sedate large animals.

“This is a worrying trend because these opioids are stronger and [are] causing more overdoses in users,” Dr. Paul Roumeliotis, medical officer of health at the EOHU said in his statement. “I can’t stress how important it is for all users to have naloxone on hand when they are using these drugs. I am also concerned because Naloxone is not effective on individuals who have overdosed on benzodiazepines.”

Roumeliotis urges anyone who suspects that a person is having an overdose to call 911 right away, even before administering naloxone.

The Leeds, Grenville and Lanark District Health Unit area also reported a rise in cases Thursday. 

According to a statement from the local health unit, the area has recorded 56 deaths related to the fentanyl drug that involves carfentanil so far this year. 

Province-wide, the largest number of deaths in 2021 happened in the week of March 1 to 7, with 104 in total.

 

Rogers Sports & Media
2001 Thurston Drive Ottawa, ON, K1G 6C9
© 2006-2021 Rogers Sports & Media. All rights reserved.
Be the first to read breaking stories. Allow browser notifications on your device. What are browser notifications?
No thanks